Dismiss Notice
Welcome! Please read this announcement regarding the new Forums: Click Here"

propranolol and hair loss

Discussion in 'Medications that can cause Hair Loss' started by kj0315, Jan 3, 2011.

  1. kj0315

    kj0315 Guest

    I have been losing hair and had thinning hair for several years. Been diagnosed with female pattern hair loss, tried many things to cope. Up until a few months ago I had been pretty happy being in a "holding pattern" with the hair loss...no better, but no worse. Recently I have noticed that the loss is back and visually harder to hide. Anyway, being new to this site, I have been doing alot of reading and came across this thread of medications that can cause hair loss. In checking the list I have found that the propanolol that I have been taking for mitral valve prolapse since September is on the list. Does anyone have any experience with this? If so, would a medication change allow for some regrowth? I am not sure why my doctor would prescribe this to me knowing my history of hair loss.
     
  2. Louise

    Louise Guest

    Hi KJO315,

    First of all I am so sorry you are having to go through this hairloss. I am assuming that your doctor prescribed this beta blocker (propanolol) for your heart condition as he/she felt that you cannot live without your heart but can live without your hair and also may be it was their first drug nof choice for your condition. To them your hairloss was not as important as your heart.

    Hope you get some resolution to your hairloss issues soon.

    All the Best
    Louise
     
  3. Vlal

    Vlal Guest

    :agree: I take Propranolol, but I already had my hair loss for years before I had to take it. I am more interested in protecting my heart and not having horrible heart symptoms than losing my hair... I know that probably sounds weird, but I can fix my cosmetic issues from the hair loss much easier than I can cope with being physically sick.

    Perhaps ask your doctor if there are any other beta blockers you can take that do not have hair loss as a side effect? :dunno:
     
  4. tyop233

    tyop233 Guest

    I have taken it for anxiety issues before I knew about this side effect and before I had hairloss. Started when I was 24 and noticed Androgenetic Alopecia at 29. Sometimes I'd take it a few times a week and sometimes a couple times a month. It's strong stuff and I could feel it still working in my body a day after taking it. It's possible that it kicked off Androgenetic Alopecia gradually, and I would have noticed it sooner if I took it every day. But it may just be a coincidence. I haven't taken it for at least two months and wasn't taking too often before that, and I'm not really seeing a reversal. So I feel like there's something else going on.
     
  5. kj0315

    kj0315 Guest

    thank you everyone for your replies. I am not silly, believe me that I would rather have a healthy heart than a thick head of hair. I just wish I had been told that this medicine could make my already thinning hair worse. I was just wondering if anyone else had experienced this and if anyone had experienced regrowth. Thanks again for the replies!
     
  6. Vlal

    Vlal Guest

    I think if it definitely IS the propranolol that is causing extra hair loss, then it is perfectly possible that changing medication to one that does not have hair loss as a side effect would lead to re-growth over time. However, as you already had hair loss prior to taking that medication, I do wonder whether it is a coincidence that your hair loss has increased around the same time as starting the Propranolol and perhaps your hair loss might have increased even if you had not started taking it? I still think that it is worth asking your doctor if there is an alternative non-hair loss inducing beta blocker that you could change to. That way you would at least give yourself a chance of finding out if the increased loss is related or not.
     
  7. Louise

    Louise Guest

    Hi kj0315,

    I found this website were other people have asked the same question about beta blockers. On it some of them say they got re-growth of their hair after stopping their beta blockers. I am not sure why the stopped their beta blockers and why they were taking them I assumed they asked their doctor first before stopping. I typed in the search engine on the website beta blockers that don't cause hairloss. I am not telling you to stop your beta blockers but just thought this information would help you.

    http://www.medhelp.org

    I also found another website with this other beta blocker and looking at the side effects for this drug I could not see hairloss as one. The drug is called Bystolic. You will have to research it and see what you think. Typed Bystolic in their search engine.

    http://www.drugs.com

    Nobody thinks you are silly believe me and course you are quite right and would want a healthy heart. It just these damn doctors don't realise the impact hairloss as. When my hairloss was at its worst my doctors had me on antidepressants that had side effects of hairloss can you believe it. The only reason I was depressed was because of the hairloss in the first place - go figure :woot: I only took them for a few weeks as they did not change the way I felt about my hairloss and ended up making it worse.

    Wishing you all the best
    Louise :)
     
  8. Vlal

    Vlal Guest

    I think that doctors don't always think about the side effects of the drugs they give us! I think half the time they just want to get us out of the door so they can see the next patient. :whistle:
     
  9. Louise

    Louise Guest

    Hi Vial,

    I totally agree with you about doctors just wanting to get you out the door and then onto the next patient,

    Louise :)
     
  10. Vlal

    Vlal Guest

    Maybe it's because we are in the UK? Perhaps it is worse here? I really have not found one good GP doctor and the endo I saw was terrible... worse than ever. :thumbdown2:
     
  11. kj0315

    kj0315 Guest

    Sounds like doctors are the same everywhere...but thanks for the input. I will be checking in with my doctor to see if the propranolol is contributing to the hair loss or if it is just a coincidence.
     
  12. Choobeen

    Choobeen Guest

    Hi!
    I'm in the same boat as you!
    Actually the first suggestion my Dermatologist made once she diagnosed me with Androgenetic Alopecia was to switch from Propranolol to another Beta Blocker from a different family! She said all Beta Blockers from the "nolol" family cause/enhance hair loss.
    I personally didn't feel comfortable switching to another medication, so I have been tolerating the side effects :/
     
  13. Jenk

    Jenk Established Member

    Joined:
    Sep 4, 2014
    Messages:
    262
    Likes Received:
    4
    Dislikes Received:
    0
    I was on Propranolol as well as loestrin (poison for your hair!!) and I stopped it right after I found out. I was only on it for migraines and quite frankly it didn't do that much anyway. Had I known it caused hair loss I never would have touched it. I have been suffering chronic TE for a year. Does anyone know if the hair loss effects stop when you stop taking it?? Is it permanent damage?
     
  14. unefemme

    unefemme Member

    Joined:
    Apr 15, 2015
    Messages:
    67
    Likes Received:
    21
    Dislikes Received:
    0
    Hello! I've written this same answer on other posts, so if you've already read something similar, ignore this one! I was on Metoprolol for a little over 4 months when I noticed HUGE hair loss while taking a shower about 3 months after beginning the med. Had no idea what was causing the hair loss, so did research. Clearly, it was the drug. So, I was weaned off of it over the course of 6 weeks (stopping it abruptly can kill you) and was told by 2 derms and an endocrinologist that the TE would likely end within 9-12 months... that was 3.5 years ago. Despite having normal blood tests (was a bit low in D and iron at one point, but both are fine now), I'm still shedding hair like crazy. On average, I lose 1000 to 1100 per week (yep, the MDs had me counting hairs for a couple months to see about "progress"). Thankfully, I began with such thick hair that its thinness is just starting to show a bit. I eat well, take appropriate supplements (mainly for my heart, but also for my hair), and use Latisse on my part and temples. (I can't use Romaine b/c it can exacerbate tachycardia - which is what sent me to the ER originally). So, I pray like crazy for healing, for peace... I exercise, and I try to take good care of myself. For me, it's a waiting game. BTW: I have a few friends who have been on beta-blockers for YEARS and have never suffered hair loss. When the choice is saving your heart or saving your hair, I think the choice is clear. Best of luck!
     

Share This Page